Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 26, 2017, 11:37 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2017, 11:37 PM CDT (04:37 UTC)
- Expired
- Apr 27, 2017, 12:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
983
WUUS54 KHUN 270437
SVRHUN
ALC033-077-270500-
/O.NEW.KHUN.SV.W.0076.170427T0437Z-170427T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1137 PM CDT WED APR 26 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Lauderdale County in northwestern Alabama...
Central Colbert County in northwestern Alabama...
* Until midnight CDT
* At 1137 PM CDT, a severe thunderstorm was located over Tuscumbia,
moving northeast at 70 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Littleville, Lexington, Leighton and St. Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3501 8785 3500 8721 3493 8721 3480 8739
3480 8743 3477 8743 3457 8771 3473 8802
TIME...MOT...LOC 0437Z 213DEG 60KT 3474 8774
HAIL...0.75IN
WIND...60MPH
$$
SL.772 follow-up statements
975
WWUS54 KHUN 270450
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1150 PM CDT WED APR 26 2017
ALC033-077-270500-
/O.CON.KHUN.SV.W.0076.000000T0000Z-170427T0500Z/
Lauderdale AL-Colbert AL-
1150 PM CDT WED APR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR LAUDERDALE AND SOUTHEASTERN COLBERT COUNTIES...
At 1149 PM CDT, a severe thunderstorm was located near Killen, or
near Florence, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Littleville,
Lexington, Leighton, St. Florian and Underwood-Petersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3500 8721 3493 8721 3480 8739 3480 8743
3477 8743 3459 8768 3473 8791 3501 8780
TIME...MOT...LOC 0449Z 223DEG 51KT 3482 8757
HAIL...0.75IN
WIND...60MPH
$$
SL.77157
WWUS54 KHUN 270458
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1158 PM CDT WED APR 26 2017
ALC033-077-270508-
/O.EXP.KHUN.SV.W.0076.000000T0000Z-170427T0500Z/
Lauderdale AL-Colbert AL-
1158 PM CDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE AND SOUTHEASTERN
COLBERT COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3500 8721 3493 8721 3480 8739 3480 8743
3477 8743 3459 8768 3473 8791 3501 8780
TIME...MOT...LOC 0458Z 213DEG 60KT 3491 8750
$$
SL.77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:28 PM CDT, 9 minutes earlier.
Area forecast discussion, Apr 26, 11:28 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1128 PM CDT Wed Apr 26 2017 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 953 PM CDT Wed Apr 26 2017 Guidance remains in good agreement this evening in forecasting a negatively-tilted shortwave trough to eject north-northeastward from the Ozarks into the mid-MS valley region by 12Z. The cold front attached to a deepening surface low associated with this feature will continue to push eastward, with modest mid-level height falls expected to sustain a squall line along the prefrontal trough/wind shift axis. Extrapolation of this feature suggests that it will begin to enter northwest AL between 04-05Z and should exit the region between 12-14Z. Forecast soundings suggest that MLCAPE in the 500-750 J/kg range will exist across our region, which should be sufficient to support thunderstorms based on magnitude of deep-layer ascent. As the primary synoptic trough ejects northeastward, wind fields throughout the lower-middle troposphere will strengthen, with the main threats with the convection expected to be wind gusts in the 50-60 mph range and small hail. However, of more concern is nocturnal strengthening of the low-level jet -- which all models suggest should peak in the 45-50 knot range prior to arrival of the convective line. This will provide low-level shear more than adequate for the development of transient mesocyclones/brief tornadoes with any supercellular storm structures embedded within the squall line...and the HWO will be updated to reflect this. Other elements of the near term forecast are on track at this point and require no adjustments. .SHORT TERM...(Thursday through Friday night) Issued at 335 PM CDT Wed Apr 26 2017 The front will be well to the east of the area by Thursday morning and with some slight CAA, temps will be on the cooler side for Thursday with highs in the lower 70s. This quickly changes as winds shift back to the south Thursday night into Friday. A warm front is expected to be advected northward during the day Friday with low to mid 60 dewpoints surging northward. Models have backed off a bit on the QPF for Friday but they haven't shown any major sources of lift during the day. But with warm temps and mid 60s dewpoints instability is forecast to be very high with values of 2,000-3,000 J/kg. With shear of only 20-30kts on Friday, storms will likely be of the summer time variety and trigger off any differential heating or other lingering boundaries. Hodographs would support a brief strong to severe storm with damaging winds and hail the main threats. By Friday night, we lose the daytime heating but with these high dewpoints there is potential for fog development. Something we need to keep an eye on. .LONG TERM...(Saturday through Tuesday) Issued at 335 PM CDT Wed Apr 26 2017 The surface high off the southeastern coast remains fairly stout on Saturday. This should keep most precipitation further north along the fore-mentioned frontal boundary. However, with very unstable conditions(SBCAPE 2000-3000 J/KG) being forecast by models, the area could see isolated strong to marginally severe storms developing on Saturday. This is mainly due to very weak and shallow low level convergence that might be in place south of the frontal boundary. DCAPE values are forecast by models around 900 J/KG. Main threats with any marginally severe storms would be large hail and damaging winds. However, with no shear these would be short-lived pulse type thunderstorms. Very warm 925 mb temperatures and abundant sunshine should allow highs to climb into the upper 80s to around 90 degrees. Isolated strong thunderstorms cannot be ruled out Saturday night. Saturday night, models develop a surface low over Arkansas and eastern Oklahoma. The surface high off the southeastern coast does slide slightly further east but it does become stronger. By Sunday morning, the surface low deepens and moves north into Missouri and Iowa. This will likely amplify the syntopic pattern in place ahead of the approaching storm system. Thus, the slower timing of precipitation onset shown by ECMWF is likely more on track (GFS is a bit faster). Models differ concerning how strong a pre-frontal trough axis is that develops ahead of the front. The GFS shows a stronger pre-frontal trough axis, while the ECMWF is much weaker with this energy. Therefore included a 20 to 40 percent chance of showers and thunderstorms given the unstable conditions (SBCAPE 1000-2000 J/KG) models have forecast to be in place. Given the instability, cannot rule out a strong to severe thunderstorm earlier in the day on Sunday. However, a strong low-level cap may keep this activity more on the isolated side in the morning. As better forcing pushes east into the area Sunday afternoon and evening, low level helicity, bulk shear, and forcing should increase. Although instability should decrease some, there still should be between 500 and 1500 J/KG of SBCAPE available for storms to tap into. A solid line of showers and storms should develop as a result and move from eastern Mississippi into the area Sunday afternoon into Sunday evening. Again all modes of severe weather look possible. The details of the event remain highly uncertain. Especially if the timing of this line is further delayed and moves through overnight, when less instability might be available. Although a few showers might linger after midnight, thunderstorms should be gone by then. Cooler temperatures along with much drier air will move into the the Tennessee Valley behind the front on Monday. Highs around 70 degrees are forecast by most models, which would be several degrees below normal. A slow warmup is expected into the middle of next week, as southwest flow returns and highs climb back into the upper 70s to lower 80s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1128 PM CDT Wed Apr 26 2017 A line of shra/tsra preceding a cold front will move ewd across the area during the overnight hrs. The line is xpcted to impact the KMSL terminal during the 06-08Z time frame and the KHSV airport in the 07-09Z period. Reduced cigs/vis as a result of the heavier precip coupled with brief wind gusts aoa 30KT can be xpcted as the line moves past the two main terminals. Lower cigs/MVFR conds are then xpcted in the wake of the convective line/frontal passage going into Thu morning. IFR cigs just under 1K ft may actually develop near the KMSL airport during the early morning period. Cigs/conds should then begin to improve going into the afternoon hrs, as drier mid level air gradually spreads into the area from the wsw. Sfc flow out of the w near 12KT with higher gusts will also gradually diminish thru the day in the wake of the frontal passage. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...Stumpf LONG TERM...KTW AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 26, 10:04 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Huntsville AL 1004 PM CDT Wed Apr 26 2017 ALZ001>010-016-TNZ076-096-097-271100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1004 PM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A line of strong to marginally severe thunderstorms continues to move eastward across west Tennessee into east Mississippi this evening. This line is expected to cross into northwest Alabama prior to midnight and continue tracking east over the remainder of the outlook area into the early morning hours Thursday. Damaging wind gusts and small hail are possible with the stronger storms, although a brief tornado cannot be ruled out with a few embedded severe thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated to scattered thunderstorms are possible Friday afternoon through Saturday night as a warm front moves north. An isolated strong storm is possible, with gusty winds up to 50 mph and small hail the main weather threats. Thunderstorms will become more widespread Sunday through Sunday night with the passage of a cold front. A few of these storms may become strong to severe but uncertainty still exists on the timing and the highest threats. A few thunderstorms may linger into Monday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel may be requested for the overnight hours.
In the hours before
Special weather statement, Apr 26, 10:36 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
1036 PM CDT WED APR 26 2017
ALZ001-002-270400-
Lauderdale AL-Colbert AL-
1036 PM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1100 PM CDT...
At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Savannah to Pickwick Landing State Park to near
Midway. Movement was northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Waterloo, Threet, Wright, Riverton and Eastport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3500 8783 3494 8782 3478 8811 3489 8810
3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0335Z 232DEG 27KT 3522 8824 3504 8821 3478 8825
70/DDSpecial weather statement, Apr 26, 11:25 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1125 PM CDT WED APR 26 2017
ALZ001>003-270500-
Lauderdale AL-Franklin AL-Colbert AL-
1125 PM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL
MIDNIGHT CDT...
At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgreen, or 10 miles west of Russellville, moving northeast at 60
mph.
Wind gusts up to 50 mph...frequent lightning...and very heavy
rainfall will be possible with this storm.
Locations impacted include...
Russellville, Sheffield, Tuscumbia, Littleville, Belgreen, Posey
Loop, La Grange, Tharptown, Rockwood and Red Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3486 8783 3458 8751 3457 8752 3457 8753
3453 8753 3436 8793 3455 8808
TIME...MOT...LOC 0425Z 221DEG 52KT 3456 8790
SL.77The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 11:25 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 35 min |
| Apr 27, 12:38 AM CDT | Special Weather Statement | HUN | Franklin | 37 min |
| Apr 27, 1:06 AM CDT | Special Weather Statement | HUN | Lawrence | 24 min |
| Apr 27, 1:41 AM CDT | Special Weather Statement | HUN | Morgan | 34 min |
| Apr 27, 3:20 AM CDT | Special Weather Statement | HUN | Cullman, Morgan | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.